Chemo Side Effects: Diarrhea and Constipation

Well, this chemo side effect is one of my top nemeses that I fight regularly. I know I'm not alone in this one, so let's go where no one wants to go: digestive issues.

Digestive issues and chemotherapy

For many people undergoing chemotherapy, including myself, bathroom issues are all too common. If I can be a little candid here, let's say they suck.

I'm referring to an upset stomach that can lead to constipation or diarrhea. It feels like I'm constantly trying to find ways to alleviate one or the other.

Constipation

Certain chemotherapy drugs and many pain medicines can cause constipation as a side effect. Constipation includes infrequent bowel movements or hard/difficult-to-pass bowel movements.1

Fortunately, there are several strategies we can use to help manage these issues:1

  • Incorporate high-fiber foods such as prunes, pears, oranges, carrots, broccoli, high-fiber cereals, oatmeal, and flaxseed into your diet.
  • Drink plenty of hydrating fluids such as water or juice daily.
  • Stay active throughout the day, as tolerated, with activities such as chair yoga or walking.

Your doctor may suggest one or more over-the-counter (OTC) drugs to prevent or alleviate constipation. It's worth mentioning that while most of these options are gentle, magnesium citrate works wonders but can also cause many explosions! Some common OTC medications for constipation include:1

  • Bisacodyl (Dulcolax®)
  • Docusate sodium (Colace®)
  • Magnesium hydroxide (Milk of Magnesia®)
  • Psyllium (Metamucil®)
  • Sorbitol and sodium phosphate (Fleet® Enema)
  • Magnesium citrate
  • Glycerin suppository

Diarrhea

Over the past eight years of battling stage 4 breast cancer, I've undergone 6 or 7 different chemotherapy regimens, each affecting my stomach differently.

My current treatment, Enhertu® (fam-trastuzumab deruxtecan-nxki), has been the most effective in fighting my cancer but has also been harsh on my stomach. I often experience diarrhea shortly after eating, prompting me to seek help from a gastroenterologist this month for a better solution. Diarrhea is passing frequent stool that is unformed or liquid in consistency.2

Some simple methods to alleviate diarrhea include:2

  • Staying hydrated by drinking plenty of clear fluids (8 to 10 glasses daily).
  • Frequently eating small amounts of soft, bland, low-fiber foods such as bananas, rice, noodles, white bread, chicken, turkey, or mild white fish.
  • Avoiding greasy foods, raw fruits or vegetables, lactose, and foods with strong spices.
  • Limiting consumption of caffeine and alcohol.

There are over-the-counter medications to alleviate diarrhea, including:2

  • Loperamide (Imodium®)
  • Pepto® Diarrhea Control
  • Kaopectate® II caplets
  • Maalox® anti-diarrheal caplets

Finding comfort and relief

Flushable wet wipes and a pleasant-smelling candle can provide some comfort when experiencing these challenging side effects. And remember, sometimes you may need to make a swift exit from a Mexican or Indian restaurant! I'm just saying.

Before trying these over-the-counter options to address your specific side effects, please get in touch with your doctor or healthcare provider, especially if your side effects become more severe.

I'd love to hear any tips or solutions you've found for managing these challenges in the comments below.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AdvancedBreastCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.